Lipitor and Muscle Pain
People may experience many different side effects while taking Lipitor, and muscle pain is one of them. In research studies, muscle pain occurred in up to 5.6 percent of people taking the drug. Most people experience no other related symptoms; however, in rare cases, muscle pain could be the sign of serious problems.
Does Lipitor Cause Muscle Pain?
In most cases, people tolerate Lipitor® (atorvastatin calcium) well; however, as with any medication, side effects may occur with Lipitor. Muscle pain is one of the most common side effects that people taking the drug experience. In clinical studies, muscle pain occurred in up to 5.6 percent of people taking Lipitor. The occurrence of muscle pain did not appear to be related to the Lipitor dosage, in that the highest rate of muscle pain was seen in people taking Lipitor 20 mg, while the lowest was with Lipitor 80 mg (0 percent of people).
What to Watch for Concerning Muscle Pain and Lipitor
Most people who have muscle pain while on Lipitor experience no serious muscle-related problems. However, in less than 1 percent of cases, people develop a serious problem with their muscles while on Lipitor, and muscle pain can be a sign of serious problems. Two serious muscle problems that are rarely seen in people taking the drug are myopathy and rhabdomyolysis. Rhabdomyolysis is serious because it can cause muscles to break down, which can cause the kidneys to stop working properly (acute kidney failure) and in some cases, lead to loss of life.
If you develop muscle pain, tenderness, or weakness (especially if you also have a fever or feel ill) while on Lipitor, call your healthcare provider immediately. This could be a sign that you have a serious condition that needs treatment right away.